- Prescribing Advice for GPs - https://www.prescriber.org.uk -

MHRA Atomoxetine update

The Medicines and Healthcare products Regulatory Agency has issued updated advice regarding the safety and prescribing of atomoxetine (Strattera)®.

Prescribers have previously been warned about rare but severe hepatic disorders and concerns over suicidal thoughts and behaviour.

This update raises awareness of the risk of seizures and prolongation of QT interval. These new warnings are the result of a European review of the risks and benefits of atomoxetine.

Atomoxetine should be started with caution in patients with a history of seizures. Discontinuation should be considered if a patient develops seizures or if seizure frequency increases.

Prolonged QT interval has been associated with atomoxetine. It should be used in caution in patients with prolonged QT interval of any cause (congenital, acquired or drug induced).

Action: The review concluded that overall the benefits outweigh the risks of treatment, however prescribers should remain mindful of the above issues.